Hail, Kimball
- When
- May 31, 4:25 PM MST to 4:30 PM MST
- Where
- Kimball County, 10 mi W of Kimball
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.852
Quarter size hail was observed 10 miles west of Kimball.
Thunderstorms produced large hail over portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 12:16 PM MST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 116 PM MDT Wed May 31 2017 .SHORT TERM...(This evening through Friday night) Issued at 104 PM MDT Wed May 31 2017 Tonight...The Storm Prediction Center mesoscale analysis page shows CAPES from 1000 to 1700 J/kg early this afternoon over far southeast Wyoming and the southern Nebraska panhandle, with bulk shear increasing to around 30 knots. As a weak shortwave trough aloft migrates across our counties this afternoon, expect isolated to scattered showers and thunderstorms to develop, most numerous over western Nebraska. Based on expected shear and instability, a few of the storms, mainly over the southern panhandle of Nebraska, may become severe, producing large hail and damaging winds. Storms should be nearly gone by late evening with clearing skies thereafter. Thursday...With the ridge aloft moving off to our east, low and mid level moisture will begin to increase across our western counties, setting the stage for isolated to scattered showers and thunderstorms to develop in the afternoon and evening along and west of Interstate 25. Thursday night...Scattered showers and thunderstorms will continue into the evening hours, before dissipating with the loss of heating. Stuck close to guidance minimum temperatures. Friday...Shortwave trough aloft moves to our east in the afternoon across the central plains states with low and mid level drying noted. Thus, we will have the forecast dry, except for possible isolated thunderstorms over our Snowy and Sierra Madre Ranges. Slightly cooler at most locations. Friday night...Mostly clear and dry night with a relatively dry airmass and minimal lift. .LONG TERM...(Saturday through Wednesday) Issued at 200 PM MDT Wed May 31 2017Minimal concerns based on expected humidities and winds. Upper ridge axis over western Wyoming Saturday with 700mb temperatures +8 to +10C. This ridge slow to move east and will dominate the weather through the weekend. 700mb temperatures up to +14 to +16C by Sunday afternoon. Dry weather and warm temperatures are forecast for both days. These warm temperatures are likely to really ramp up snowmelt and cause increased river levels on the Laramie and Upper North Platte Rivers this weekend. Would anticipate more widespread river statements coming out for area forecast points as this occurs. Upper ridge finally moves east Monday afternoon, replaced with an approaching shortwave moving into western Wyoming. This low will bring a cold front into central WYoming by Monday evening with increasing chances for showers and thunderstorms Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1043 AM MDT Wed May 31 2017 Mainly VFR across southeast Wyoming and Nebraska Panhandle. High based thunderstorms along and south of a line from Wheatland to Torrington to Alliance late this afternoon that will continue into mid evening before dissipating. At this time, still too early to pinpoint which airfields will experience thunder on station, so handled with VCTS wording. Will update as needed through the afternoon. && .FIRE WEATHER... Issued at 200 PM MDT Wed May 31 2017 Minimal concerns based on expected humidities and winds. && .HYDROLOGY... Issued at 200 PM MDT Wed May 31 2017 Warm temperatures will continue to increase snowmelt above 9000 feet through the upcoming several days. As seen in area SNOTEL observations, there is considerable heavy snow pack still above this level with the Medicine Bow SNOTEL site still reporting over 6 feet of snowpack still and SWE of well over 30 inches. Scattered afternoon/evening showers and thunderstorms over the mountains could hasten snowmelt, particularly early next week. Seeing rises at Saratoga, Laramie and even Henry along the Wyoming/Nebraska border for the North Platte River from reservoir releases. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...GCC AVIATION...GCC FIRE WEATHER...RUBIN HYDROLOGY...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 807 AM MDT Wed May 31 2017 WYZ101>119-011415- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 807 AM MDT Wed May 31 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon thunderstorms will develop over the southeast Wyoming mountains and plains. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered afternoon and evening thunderstorms are expected Thursday and Friday...and again Sunday through Tuesday. .Spotter information statement... Spotter activation will not be needed today and tonight. NEZ002-003-019>021-054-055-095-096-011415- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 807 AM MDT Wed May 31 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Widely scattered afternoon and early evening thunderstorms will develop over the southern Nebraska Panhandle. A few storms may become strong to severe with dime sized hail and downburst winds to 60 MPH. These storms will generally be located along and south of a line from Alliance to Morrill to Pine Bluffs. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered afternoon and evening thunderstorms are expected Sunday through Tuesday. .Spotter information statement... Spotter activation may be need this afternoon for areas along and south of an Alliance to Morrill to Pine Bluffs line after 4 PM this afternoon, through 8 PM this evening.
Special Weather Statement National Weather Service Cheyenne WY 217 PM MDT WED MAY 31 2017 WYZ118-312100- Central Laramie County WY- 217 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY UNTIL 300 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Whitaker, or 26 miles north of Cheyenne. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Laramie County. LAT...LON 4149 10480 4155 10481 4161 10467 4145 10464 TIME...MOT...LOC 2017Z 264DEG 4KT 4153 10474 Rubin
Special Weather Statement National Weather Service Cheyenne WY 346 PM MDT WED MAY 31 2017 WYZ108-312230- Goshen County WY- 346 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 430 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Hawk Springs, or 28 miles southwest of Torrington, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and Hawk Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4158 10460 4178 10462 4193 10413 4160 10408 TIME...MOT...LOC 2144Z 261DEG 31KT 4171 10447 Trudel
Special Weather Statement National Weather Service Cheyenne WY 402 PM MDT WED MAY 31 2017 NEZ020-054-WYZ119-312245- Kimball NE-Banner NE-East Laramie County WY- 402 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL... SOUTHWESTERN BANNER AND EASTERN LARAMIE COUNTIES UNTIL 445 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Albin, or 20 miles northwest of Kimball, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albin, Oliver Campground, Oliver Reservoir and Bushnell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4141 10417 4151 10403 4142 10364 4117 10383 TIME...MOT...LOC 2200Z 299DEG 12KT 4142 10398 Trudel
Special Weather Statement National Weather Service Cheyenne WY 518 PM MDT WED MAY 31 2017 NEZ019-WYZ108-010000- Scotts Bluff NE-Goshen County WY- 518 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 600 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Stegall, or 20 miles south of Torrington, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Stegall and Hubbard Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4172 10412 4187 10413 4194 10383 4171 10381 TIME...MOT...LOC 2318Z 274DEG 10KT 4179 10405 Hammer
The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed 10 miles west of Kimball.
Dime to quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701760, 701759.